Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

July 2, 2021Madison County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 2, 2021, 12:41 PM CDT for Madison County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 12:41 PM CDT (17:41 UTC)
Expired
Jul 2, 2021, 1:15 PM CDT
In force
34 min
Issued by
NWS Jackson, MS

County Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 34 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS84 KJAN 021741
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
1241 PM CDT Fri Jul 2 2021
 
MSZ043-049-050-021815-
Scott MS-Rankin MS-Madison MS-
1241 PM CDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL WILL AFFECT 
NORTHEASTERN RANKIN... NORTHWESTERN SCOTT AND SOUTHEASTERN MADISON 
COUNTIES UNTIL 115 PM CDT...

At 1240 PM CDT, Meteorologists were tracking a strong thunderstorm
over Canton, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Farmhaven around 110 PM CDT.
  Ludlow around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8974 3252 9014 3265 9006 3265 8973
      3258 8973 3258 8969
TIME...MOT...LOC 1740Z 285DEG 21KT 3261 9003 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 2, 11:06 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 2, 11:06 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1106 AM CDT Fri Jul 2 2021

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...

Very moist air with precipitable water > 2.2 inches is
converging ahead of the cold front as anticipated with primary
convective focus along the I-20 corridor in zone of cyclonic
vorticity advection. Low to mid level flow of 10 to 20kt combined
with ML CAPE of up to 1500 j/kg is supporting a few strong storms
with gusty winds and intense rainfall rates. Progressive nature
of storms is helping to limit absolute rainfall, but intense
rates will still cause significant runoff in urban areas. Overall,
the forecast thinking in the near term is on track with earlier
timing helping to limit low level destabilization. The storm
threat will diminish as zone of CVA shifts south of the area late
today. /EC/

Prior discussion below:

Today and tonight...
A cold front is settling into the region today...enhancing the
typical summer diurnal showers and thunderstorms expected across the
region. The upper level trough associated with this boundary is
digging in over the eastern half of the country...but the surface
representation of the front is lacking and weak this morning. Not
particularly cool or dry on the northern side of the front, the
boundary has slowed this morning, stalling more or less to the
north.  Guidance continues to progress the boundary to the south
throughout the day, with the northerly winds making it down to near
I-20 by 00Z.  Definitely a lack of strong surface convergence along
the front, and a noticeable lack of steep mid level lapse
rates...think that the thunderstorms will be relatively hard to
organize for any threat beyond the typical gusty summertime storms.
A couple of caveats to that statement would include mesoscale
concerns...and potential for flash flooding.  However, the models
persist in progressively dropping the boundary south of I-20 later
this afternoon/evening, and the biggest chances for heavier rainfall
will be the intersection of the heat of day and the weak front. The
diurnal influence will be diminished slightly from any previous
convection...but the ample moisture in the airmass could present
some brief heavy rains.  That being said... the QPF being generated
is still well within FFG across the area.  Will keep from a flooding
graphic at this point, expect that to change if that boundary gets
hung up across the area.

Saturday through next Friday...
A front will push through the region Friday and once the front
clears, drier air will filter in dropping dewpoints from the 70s
into the upper 50s to mid 60s. This will help keep much of area
north of the Highway 84 corridor dry Saturday but lingering rain
chances will be possible for areas along and south of there due to
the previous mentioned front stalling across the most southern
portions of the MS. Sunday will mimic Saturday keeping most of the
area across the north rain free while rain chances will stick
around for areas across the far south. A strong ridge across the
western half of the CONUS will help increase humidity values
sending temperatures back into the 90s for much of the area Sunday
through much of next week.

By the next working week, troughing will come back into play and the
summertime pattern of daily afternoon showers and storms can be
expected through the rest of the extended forecast. Tropical Storm
Elsa continues to slowly gain strength tracking near the Lesser
Antilles however, no impacts are expected across the ArkLaMiss at

&&

.AVIATION...
12Z TAF discussion:
VFR in the immediate term... save a quick TSRA for JAN and some
vcsh for other central MS terminals. A quick broken line of
showers moving through the region ahead of a frontal boundary
expected to settle through the state today. Timing of the boundary
is still a bit sketchy as the front has temporarily stalled
somewhat to the north. Have delayed some of the TS timing in the
TAFs as well as trying to keep the forecast on the more optimistic
side of guidance. Concern however in the extended where the llvl
moisture and weakened boundary makes it invof PIB/HBG later this
evening and the moisture does not have a chance to scour out. Have
introduced IFR cigs later tonight as a result.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  69  88  65 /  86  35   9   3
Meridian      83  68  88  63 /  86  32   8   2
Vicksburg     87  70  88  65 /  82  39   8   4
Hattiesburg   86  71  89  68 /  82  62  38   9
Natchez       85  71  88  67 /  76  62  22   7
Greenville    85  65  85  63 /  61  10   2   1
Greenwood     86  64  87  63 /  61  10   2   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 2, 4:19 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
419 AM CDT Fri Jul 2 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
030930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
419 AM CDT Fri Jul 2 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

14

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 2, 10:31 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
1031 AM CDT Fri Jul 2 2021

MSZ043-048-049-021615-
Hinds MS-Rankin MS-Madison MS-
1031 AM CDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...NORTHEASTERN
HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 1115 AM CDT...

At 1031 AM CDT, Meteorologists were tracking a strong thunderstorm
over Jackson, moving southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pearl, Flowood and Richland around 1040 AM CDT.
  Brandon and Monterey around 1050 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 9039 3252 9027 3246 8989 3235 8975
      3208 8989
TIME...MOT...LOC 1531Z 295DEG 32KT 3233 9019

DC
Local storm report, Jul 2, 11:03 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1103 AM CDT FRI JUL 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      1 SSW JACKSON           32.29N 90.19W
07/02/2021                   HINDS              MS   BROADCAST MEDIA

            SEVERAL STREETS FLOODED AND IMPASSABLE.

&&

AJ
Special weather statement, Jul 2, 11:15 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
1115 AM CDT Fri Jul 2 2021

MSZ049-021645-
Rankin MS-
1115 AM CDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN COUNTY UNTIL
1145 AM CDT...

At 1114 AM CDT, Meteorologists were tracking a strong thunderstorm
near Brandon, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Cato around 1130 AM CDT.
  Johns around 1135 AM CDT.

Other locations impacted by this storm include Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8981 3218 9010 3238 8998 3229 8973
      3205 8973
TIME...MOT...LOC 1614Z 295DEG 22KT 3224 8994

DC
Special weather statement, Jul 2, 12:18 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
1218 PM CDT Fri Jul 2 2021

MSZ056-021745-
Smith MS-
1218 PM CDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL WILL AFFECT
CENTRAL SMITH COUNTY UNTIL 1245 PM CDT...

At 1217 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles southeast of Raleigh, or 10 miles northwest of Stringer, moving
southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Smith
County, including the following locations... Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 8932 3198 8965 3205 8966 3213 8961
      3205 8932
TIME...MOT...LOC 1717Z 298DEG 21KT 3195 8942

DC
Special weather statement, Jul 2, 12:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
1241 PM CDT Fri Jul 2 2021

MSZ043-049-050-021815-
Scott MS-Rankin MS-Madison MS-
1241 PM CDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL WILL AFFECT
NORTHEASTERN RANKIN... NORTHWESTERN SCOTT AND SOUTHEASTERN MADISON
COUNTIES UNTIL 115 PM CDT...

At 1240 PM CDT, Meteorologists were tracking a strong thunderstorm
over Canton, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Farmhaven around 110 PM CDT.
  Ludlow around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8974 3252 9014 3265 9006 3265 8973
      3258 8973 3258 8969
TIME...MOT...LOC 1740Z 285DEG 21KT 3261 9003

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:27 PM CDTSpecial Weather StatementJANHinds48 min
Jul 2, 10:31 AM CDTSpecial Weather StatementJANRankin44 min
Jul 2, 11:15 AM CDTSpecial Weather StatementJANRankin30 min
Jul 2, 12:18 PM CDTSpecial Weather StatementJANSmith27 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.